Florida, 2004Tornadoes in Florida, March 16, 2004
March 16, 2004 · NWS MLB · 2 events in 1 county or zone
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 16, 2:05 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 16, 2:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EST TUE MAR 16 2004
.DISCUSSION...SATELLITE LOOP INDICATING A GOOD DIVERGENT PATTERN
OVERHEAD AND MOVING TO THE EAST AND SOUTHEAST. THIS WILL SUSTAIN
SCATTERED SHOWERS AND ISOLATED STORMS INTO THE EVENING...FOLLOWED BY
DECREASING CLOUDINESS LATE TONIGHT AS FRONTAL BOUNDARY CLEARS
CENTRAL FLORIDA PER THE ETA/MESO ETA SOLUTIONS. THIS TIMING SEEMS
MORE REASONABLE THAN THE FASTER GFS/NGM AFTER LOOKING AT THE LATEST
WATER VAPOR LOOP WHERE THE 250MB JET IS STILL BACK OVER THE SOUTHERN
PLAINS AND THE PATTERN IS FLATTENING OUT OVER THE GULF.
PLAN TO HOLD POPS IN SCATTERED CATEGORY TO COVER THE EARLY EVENING
PERIOD...BASED ON CONTINUING DIVERGENT 250MB PATTERN OVERHEAD. WILL
THEN DROP MENTION OF PRECIP BY MIDNIGHT WITH BOUNDARY/WIND SHIFT.
WED-FRI...SKIES CLEAR WEDNESDAY MORNING AS MID LEVEL TROUGH AXIS
PASSES. COOL/DRY ADVECTION ON NW FLOW WILL HOLD MAX TEMPS IN THE
COMFORTABLE 70S AREAWIDE WEDNESDAY UNDER PLENTIFUL SUNSHINE. COOLEST
MORNING LIKELY TO BE THURSDAY...GENERALLY 45-50 DEGREES. W/NW FLOW
ALOFT WILL KEEP ATMOSPHERE SUPRESSED WITH MINIMAL DEEP LAYER
MOISTURE. SURFACE HIGH WILL ADVANCE FROM THE GULF TO WED-FRI...
PASSING DIRECTLY OVER THE CENTRAL PENINSULA THURSDAY...ALLOWING
WINDS TO BECOME LIGHT. TEMPS THU/FRI WILL INCH UPWARD A FEW DEGREES
EACH DAY...RETURNING CLOSE TO CLIMO.
SAT-TUE...BROAD CYCLONIC FLOW PREVAILS OVER THE EASTERN U.S. THROUGH
THE PERIOD...WITH PASSAGE OF SEVERAL WEAK SHORTWAVES. DEEP LAYER
MOISTURE REMAINS SPARSE AND WILL CONTINUE WITH DRY FORECAST. IN THE
WAKE OF DRY FROPA FRIDAY...SURFACE HIGH PRESSURE WILL BUILD NORTH OF
THE REGION...PROVIDING A BRIEF PERIOD OF ONSHORE FLOW SATURDAY. BY
SUNDAY...THE SURFACE HIGH ELONGATES AND THE RIDGE AXIS DROPS TOWARD
CENTRAL FLORIDA CAUSING THE GRADIENT WIND FLOW TO WEAKEN. ANOTHER
FROPA SLATED FOR MONDAY ASSOCIATED WITH A LITTLE STRONGER
SHORTWAVE...BUT FOR NOW WILL LEAVE OUT POPS AND SHOW PERIOD OF
ENHANCED CLOUD COVER. HIGH PRESSURE WILL LIKELY REBUILD ALONG THE MID
ATLANTIC COAST TUESDAY...QUICKLY RETURNING AN ONSHORE FLOW. LITTLE
CHANGE IN TEMPS INDICATED THROUGH THE PERIOD...WITH CLIMO
MAXS/MINS EXPECTED...NEAR 80/60 DEGREES.
&&
.MARINE...GRADIENT SUPPORTS EXERCISE CAUTION CONDITIONS OVERNIGHT AS
PREFRONTAL SW FLOW SHIFTS TO NW. STATIFORM RAIN AREA OVER THE
COASTAL WATERS MAY RESULT IN A TEMPORARY LULL OF WINDS...BUT STRONGER
FLOW LIKELY TO RESUME AFTERWARDS. OFFSHORE FLOW LIKELY TO REMAIN IN
15-20 KNOT RANGE THROUGH WED/WED NIGHT...BEFORE VEERING TO NE AND
WEAKENING BY EARLY THURSDAY. WINDS WILL QUICKLY VEER TO ONSHORE AFTER
NEXT FROPA FRIDAY...REMAINING NEAR MARGINAL SCEC LEVELS FRIDAY
NIGHT/SATURDAY. ONSHORE WINDS WILL DIMINISH SATURDAY NIGHT/SUNDAY AS
RIDGE AXIS DROPS SOUTH TO THE REGION...HOWEVER WILL CONTINUE TO HOLD
SEAS ABOVE PURE WIND WAVE COMPONENT DUE TO LIKELIHOOD OF RESIDUAL
EASTERLY SWELL...IN GENERAL AGREEMENT WITH NOAA WAVEWATCH MODEL.
&&
.FIRE WEATHER...EXPECT DURATIONS OF RELATIVE HUMIDITY NEAR 35
PERCENT CLOSE TO 4 HOURS OVER MUCH OF INTERIOR WEDNESDAY...WITH EVEN
LONGER DURATIONS POSSIBLE THURSDAY. WILL ISSUE FIRE WX WATCH FOR
WEDNESDAY AFTERNOON. LATER SHIFTS CAN ISSUE WATCH FOR THURSDAY IF
WARRANTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 58 74 50 76 / 30 0 0 0
MCO 60 78 48 80 / 30 0 0 0
MLB 61 76 50 77 / 30 0 0 0
VRB 61 77 51 77 / 30 0 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR INTERIOR VOLUSIA...LAKE...
ORANGE...SEMINOLE...AND OSCEOLA COUNTIES.
&&
SHORT TERM...WIMMER
LONG TERM...SPRATT
Hazardous weather outlook, Mar 16, 9:01 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
901 AM EST TUE MAR 16 2004
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
162200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
901 AM EST TUE MAR 16 2004
.DAY ONE...TODAY AND TONIGHT
...THUNDERSTORM IMPACT...
A SURFACE TROUGH OF LOW PRESSURE AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE TO PRODUCE
WIDESPREAD SHOWERS AND A FEW LIGHTNING STORMS ACROSS EAST CENTRAL
FLORIDA TODAY.
THE MAIN HAZARD FROM STORMS TODAY WILL BE DEADLY CLOUD TO GROUND
LIGHTNING...AND A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS OF
AROUND 45 MPH.
...FLOOD IMPACT...
HEAVY DOWNPOURS MAY LEAD TO TEMPORARY FLOODING OF
STREETS AND OTHER LOW LYING OR POORLY DRAINED AREAS...ESPECIALLY
ACROSS NORTHERN SECTIONS OF LAKE AND VOLUSIA COUNTIES WHERE HEAVY
RAINS OCCURRED ON MONDAY.
...WIND AND SEA IMPACT...
BOATERS ON THE INTRACOASTAL AND ATLANTIC WATERS SHOULD EXERCISE
CAUTION FOR SOUTH TO SOUTHWEST WINDS OF 15 TO 20 KNOTS WITH 4 TO 6
FOOT SEAS.
...MARINE THUNDERSTORM GUST IMPACT...
MARINE INTERESTS SHOULD ALSO BE ALERT FOR STORMS MOVING
ACROSS THE COAST FROM THE MAINLAND...PRODUCING CLOUD TO WATER
LIGHTNING STRIKES AND CAPABLE OF PRODUCING WIND GUSTS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.
15
Tornado, Martin
- When
- March 16, 3:15 PM EST
- Where
- Martin County, 6 mi SW of Hobe Sound
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 27.000, -80.200
An F0 tornado touched down briefly along US Highway 708 about 5 miles west of Hobe Sound. The tornado struck an animal hospital, damaging the roof of the structure, overturning a small trailer and damaging the roof of a barn. A few trees were also blown down
Tornado, Martin
- When
- March 16, 3:28 PM EST
- Where
- Martin County, 1 mi W of Hobe Sound
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 27.067, -80.150
The F0 tornado that touched down to the west lifted for about five miles and then touched down briefly in the Banner Lake area of Hobe Sound near the intersection of Federal Highway and US Highway 708. The only reported damage was a few downed trees and power lines.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Ohio, March 16, 2004$3.5 million · 16 events
- Heavy Snow in New York, March 16 to 17, 2004$3.4 million · 15 events
- Heavy Snow in Pennsylvania, March 16, 2004$900,000 · 3 events
- Heavy Snow in New York, March 16 to 17, 2004$340,000 · 17 events
- Heavy Snow in Pennsylvania, March 16 to 17, 2004$120,000 · 7 events
- Winter Storm in Ohio, March 16, 200422 events
- Heavy Snow in Pennsylvania, March 16, 200422 events
- Winter Storm in New York, March 16 to 17, 200418 events
- Heavy Snow in Massachusetts, March 16 to 17, 200416 events
- Winter Storm in Vermont, March 16 to 17, 2004$15,000 · 3 events
- Winter Storm and Winter Weather in New Jersey, March 16 to 17, 200411 events
- Winter Storm and Winter Weather in Pennsylvania, March 16 to 17, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387646, 5387647.